Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 1998, 5:44 PM CDT for Anderson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 1998, 5:44 PM CDT (22:44 UTC)
- Expired
- Apr 14, 1998, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Anderson County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1934 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
023
WUUS1 KTOP 142245 RRA
SVRTOP
KSC003-142315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT TUE APR 14 1998
* SEVERE THUNDERSTORM WARNING FOR
ANDERSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 615 PM CDT
* SOME LOCATIONS AFFECTED
KINCAID
COLONY
GARNETT
* AT 539 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 32 MILES SOUTH OF OTTAWA...OR 6 MILES NORTH OF
COLONY...MOVING NORTHEAST AT 40 MILES PER HOUR.
* REPORTS
PENNY SIZE HAIL AT WESTPHALIA...MONT IDA AND WELDA AT 534 PM CDT.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OVER 60
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:05 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 14, 3:05 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT TUE APR 14 1998 ...FORECAST CHALLENGES INCLUDE POSSIBLE SEVERE CONVECTION TONIGHT... THEN LINGERING PRECIPITATION/CLOUDS AND TEMPS WED AND THU... 18Z SFC ANALYSIS SHOWED DEEPENING LOW VCNTY HLC WITH 3-4MB PRESSURE FALLS ACROSS CENTRAL KS AND SCENT NEB. 19Z ADAP SHOWED MOISTURE CONV BULLSEYE NE OF HLC COINCIDING WITH BEST THETA-E ADVECTION IN LOW LVL MOIST AXIS. LIS SHOW -3 TO -5C AXIS FROM NEAR HLC SEWRD INTO NCENT OK...SO EXPECT CONVECTIVE INITIATION TO OCCUR THIS GENERAL AREA WITH TSTMS THEN MOVING NEWRD IN SWLY FLOW ALOFT. MOST OF CWA STILL SEEING DEW POINTS IN THE 40S AS SFC TRAJECTORIES STILL FROM WCENT MO. BUT FEEL THAT DEEPER LO LVL MOISTURE CURRENTLY OVR C/E OK WILL WORK INTO CWA IN STRONG SLY/SELY LO LVL FLOW AS SFC/H85 LOW MOVS SLOWLY EASTWARD OVERNIGHT. FEEL ETA MODEL IS TOO FAR SOUTH WITH SFC LO GIVEN 18Z ANALYSIS WITH NGM MUCH BETTER AT 18Z. WILL FOLLOW COMP BETWEEN AVN/NGM FOR THIS FCST PACKAGE. WITH CWA IN FAVORABLE CYCLONIC SHEAR ALOFT...GOOD VEERING WIND PROFILES AND DESTABILIZING AIRMASS... WILL CONTINUE TO MENTION POSSIBLE SVR IN ZONES TON. BY 12Z WED...BOTH AVN AND NGM SHOW SFC LO TO BE VCNTY TOP...THEN MOV EWRD INTO NRN MO DURING THE DAY. STRONG LO LVL CAA TO OCCUR BEHIND THE LOW WITH BOTH MODELS SHOWING H85 TEMPS TO FALL TO BETWEEN 0C AND -4C OVER CWA BY 12Z THU. THIS SHOULD PUT MX TEMPS INTO THE 40S MOST AREAS ON THU. WED IS A TRICKY TEMP FCST GIVEN TIGHT H85 TEMP GRADIENT FCST TO OCCUR OVER FA. WITH SFC/H85 LO PASSING NEAR TOP/MKC...SRN PORTION OF CWA SHOULD BE FAIRLY MILD WITH WSWLY LO LVL FLOW...WHILE CAA STARTS TO PUSH INTO NCENT KS. GUID TEMPS FOR WED LOOK REASONABLE...BUT LIKELY GO BELOW FWC NUMBERS FOR CNK. FWC NUMBERS LOOK REASONABLE FOR WED NITE AND THU WITH FAN MX TEMPS LOOKING A LITTLE WARM FOR THU GIVEN STRENGTH OF ABOVE MENTIONED LO LVL CAA. FOR PCPN CHC BEYOND TON...WILL KEEP SMALL POPS OVER NRN COUNTIES FOR WED...THEN SPREAD LO POPS ACRS REMAINDER OF FA WED NITE AND THU AS SECONDARY H5 VORT MX EJECTS INTO CNTRL PLAINS. .TOP...NONE. BARLOW
In the hours before
Special weather statement, Apr 14, 11:46 AM CDT, 5 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1146 AM CDT TUE APR 14 1998 STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF NORTH CENTRAL AND NORTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE EXPECTED TO DEVELOP: AFTER 5 PM ALONG THE NEBRASKA BORDER AND ACROSS PORTIONS OF CENTRAL KANSAS. THE PRIMARY THREATS FROM THESE STORMS INCLUDE LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED TORNADOES. THE THREAT OF SEVERE STORMS WILL MOVE INTO MOST OF NORTHEAST AND EAST CENTRAL KANSAS AFTER 7 OR 8 PM. SYNOPSIS: AN INTENSIFYING AREA OF LOW PRESSURE OVER WESTERN KANSAS WILL MOVE SLOWLY NORTHEASTWARD TONIGHT. THE AIRMASS OVER THE AREA SHOULD BECOME FAIRLY UNSTABLE BY THIS EVENING AS SOUTHEASTERLY SURFACE WINDS BRING IN HIGHER LOW LEVEL MOISTURE FROM EASTERN OKLAHOMA. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH THE UNSTABLE AIRMASS TO HELP INITIATE THUNDERSTORM DEVELOPMENT. WIND PROFILES ALOFT WILL ALSO BE QUITE FAVORABLE FOR SEVERE THUNDERSTORMS. A FEW SUPERCELL STORMS WITH ROTATING UPDRAFTS ARE POSSIBLE...WHICH MAY LEAD TO TORNADO DEVELOPMENT. BARLOW
Special weather statement, Apr 14, 11:46 AM CDT, 5 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1146 AM CDT TUE APR 14 1998 STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF NORTH CENTRAL AND NORTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE EXPECTED TO DEVELOP: AFTER 5 PM ALONG THE NEBRASKA BORDER AND ACROSS PORTIONS OF CENTRAL KANSAS. THE PRIMARY THREATS FROM THESE STORMS INCLUDE LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED TORNADOES. THE THREAT OF SEVERE STORMS WILL MOVE INTO MOST OF NORTHEAST AND EAST CENTRAL KANSAS AFTER 7 OR 8 PM. SYNOPSIS: AN INTENSIFYING AREA OF LOW PRESSURE OVER WESTERN KANSAS WILL MOVE SLOWLY NORTHEASTWARD TONIGHT. THE AIRMASS OVER THE AREA SHOULD BECOME FAIRLY UNSTABLE BY THIS EVENING AS SOUTHEASTERLY SURFACE WINDS BRING IN HIGHER LOW LEVEL MOISTURE FROM EASTERN OKLAHOMA. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH THE UNSTABLE AIRMASS TO HELP INITIATE THUNDERSTORM DEVELOPMENT. WIND PROFILES ALOFT WILL ALSO BE QUITE FAVORABLE FOR SEVERE THUNDERSTORMS. A FEW SUPERCELL STORMS WITH ROTATING UPDRAFTS ARE POSSIBLE...WHICH MAY LEAD TO TORNADO DEVELOPMENT. BARLOW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:52 PM CDT | Tornado Warning | TOP | Coffey | 23 min |
| Apr 14, 5:11 PM CDT | Tornado Warning | TOP | Anderson, Coffey | 34 min |
| Apr 14, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.